Vaping-related illnesses and deaths have the medical community concerned
As vaping has gained in popularity, medical professionals in the United States are sounding the alarm over vaping-related deaths and illnesses, and health officials from Canada are watching closely.
The first Canadian case of a vaping-related lung injury was reported in London, ON, on September 18, by which time US authorities had confirmed 530 south of the border and eight deaths. Patients tend to present with a cough, chest pain, shortness of breath, fatigue, or vomiting.
E-cigarettes and devices for vaping cannabis oil allow users to smoke by dissolving nicotine and cannabis compounds into solvents such as propylene glycol and vegetable glycerin.
“Vaping is not without risk, and the potential long-term effects of vaping remain unknown. Non-smokers, people who are pregnant, and young people should not vape,” Health Canada said in a statement. Health Canada is also urging anyone who vapes to watch for signs of pulmonary problems, such as a cough or shortnes of breath.
University of Alberta respirologist Dr. Dilini Vethanayagam told the CBC that vegetable glycerin, derived from vegetable oils, may be the cause of the problem. He co-authored a report linking “lipoid pneumonia” with cannabis vaping after a women became ill in 2000. Medical professionals theorize that inhaling the fats causes them to build up in the lungs.
US federal and state officials have yet to identify a particular device or ingredient they think is responsible for the new illnesses. One of the eight US deaths reported happened in August to a man with a history of vaping cannabis and having lung problems. In Illinois, 84% of the 54 patients presenting with vaping-associated illnesses reported vaping THC products (THC is the high-inducing ingredient in cannabis).
“Canadians are reminded that the purchase of vaping products outside the legal market may create additional risk as these products are unregulated and potentially unsafe, and thereby pose a risk to health and safety,” Health Canada said.